Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2001, 4:38 PM CDT for Wichita County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2001, 4:38 PM CDT (21:38 UTC)
- Expired
- May 9, 2001, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 092138 SVRGLD KSC203-092230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 438 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 530 PM CDT * AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN WICHITA COUNTY...OR ABOUT 14 MILES WEST OF FRIEND...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3832 10131 3817 10119 3835 10072 3856 10089 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:06 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 9, 3:06 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT WED MAY 9 2001 SYNOPSIS: A SURFACE TROUGH EXTENDING FROM THE NORTHEAST TO THE SOUTHWEST CORNERS OF THE CWA WILL BE THE DIVIDING LINE BETWEEN A VERY UNSTABLE AND MODERATELY SHEARED ENVIRONMENT TO THE EAST OF THIS BOUNDARY TO A LESS UNSTABLE AND WEAKLY SHEARED ENVIRONMENT. CURRENT GOES SOUNDER LIFTED INDEX SHOWING ATMOSPHERE CONTINUING TO DESTABILIZE QUICKLY OVER THE FAR EASTERN CWA. STRONG DISTURBANCE IN THE ZONAL FLOW ALOFT WILL IGNITE SOME TRW...PRIMARILY OVER THE NORTHEAST CORNER OF THE CWA WHERE 700 TEMPS ARE A BIT COOLER...700 DEWPOINTS/BOUNDARY LAYER RH IS HIGHER...SURFACE DEWPOINT DEPRESSIONS ARE LOWER. SURFACE TROUGH TONIGHT AS AN IMPRESSIVE DISTURBANCE MOVES THROUGH THE ZONAL FLOW ALOFT. ON THURSDAY...THE SURFACE BOUNDARY SLOWLY MOVES SOUTHEAST TOWARD THE FRINGES OF THE SOUTHEAST CWA. ANOTHER DISTURBANCE MOVES THROUGH WITH BEST INSTABILITY AGAIN OVER THE EASTERN/NORTHEASTERN CWA. WILL APPLY POPS USING KAIN-FRITSCH. COLD FRONT MOVES THROUGH FRIDAY AS FOR TEMPS...NOT MUCH ARGUMENT WITH THE MODELS FOR TONIGHTS LOWS. WILL GO WITH 50 TO 55 WEST...55 TO 60 EAST. FOR THURSDAY...850 TEMPS ADJUSTED FOR BIAS YIELD HIGHS IN THE MIDDLE 80S WEST AND NEAR 90 EAST. THIS IS VERY CLOSE TO FWC AND AVN GUIDANCE SO WILL STICK CLOSE. COLD FRONT PUSHES THROUGH THE AREA THURSDAY NIGHT. LOWS GENERALLY NEAR 50 WEST...NEAR 55 EAST. MUCH COOLER ON FRIDAY AS CONSIDERABLE CLOUDINESS INVADES IN THE AREA. GUIDANCE TEMPS PRETTY CLOSE TO ADJUSTED 850 TEMPS...AROUND 70 ACROSS THE BOARD. A TAD COOLER FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE AREA. WILL GO WITH 45 TO 50 OR NEAR 50 ACROSS THE BOARD. IN THE EXTENDED (SAT-WED)...LARGE UPPER LEVEL RIDGE TAKES HOLD OF THE AREA SAT AND SUN BEFORE DEAMPLIFYING A BIT MON AND TUE AS A STORM SYSTEM MOVES ASHORE ALONG THE WEST COAST AND A SYSTEM ZIPS THROUGH THE NORTHCENTRAL AND GREAT LAKES AREA. LITTLE CHANGE EXPECTED ALOFT WED. LOOKING AT PRECIP PROJECTIONS...WARM FRONT MOVES TOWARD THE CO/KS BORDER SAT EVENING WITH UNSTABLE AIR OVER FAR EASTERN COLORADO. FORECAST SOUNDINGS OVER EASTERN COLORADO INDICATE CONV TEMPS IN THE LOWER 80S. WITH FORECAST HIGHS AROUND 80 WILL INCLUDE A CHANCE OF TRW. REMAINDER OF THE AREA WILL WORD DRY. SURFACE BOUNDARY EXTENDS OVER THE FAR EASTERN/SOUTHEASTERN CWA LATE SUNDAY. WEAK DISTURBANCE MOVES THROUGH MARGINALLY UNSTABLE ATMOSPHERE BUT ENCOUNTERS HIGH CIN BASED ON CONVECTIVE TEMPS IN THE MID/UPPER 90S AND 700 TEMPS OF +14 WILL NOT INCLUDE ANY PRECIP EXCEPT OVER THE ABOVE MENTIONED AREA WHERE 700 TEMPS A FEW DEGREES COOLER. DRY FOR MONDAY DESPITE TROUGH MOVING THROUGH. NO MOISTURE UNTIL 500MB. DRY TUESDAY. EAST WINDS RETURN TO THE AREA WEDNESDAY WITH INSTABILITY PARAMETERS SUGGESTING EASTERN COLORADO AS THE BEST AREA FROM TRW. HOWEVER...TOTALS-TOTALS IN THE 40S...NO TRIGGER ALOFT AND WEAK WINDS AT JET LEVEL LEAD ME TO GO DRY. .GLD...NONE. THEDE
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.